Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Prostate Cancer

Is Chemical Castration Reversible?

07/20/2000

Question:

This question is in response to the one posted on 07/19/2000 entitled "Castrating Effects of Lupron Permanent?" Now I`m confused, in the first response I received it stated, "the castrating effects are dependent on the drug for if it is discontinued, serum testosterone will begin to rise, though in some men very slowly." The response I received today was "The castrating effect is permanent." Perhaps the question I need answered is, can a 69 year-old man who takes Lupron, expect the effects of the chemical castration to be reversible if the medication is discontinued? (If he stays on the drug, for more than six to twelve months, will the chemical castration become irreversible?) Thank you, for your time and patience.

Answer:

The castrating effects of the medication is permanent as long as the patient stays on the medication. If the medication is discontinued, testosterone levels will rise and the castrating effects will be reversed.

For more information:

Go to the Prostate Cancer health topic, where you can:

Response by:

Martin I Resnick, MD Martin I Resnick, MD
Formerly, Professor of Urology
School of Medicine
Case Western Reserve University